Winter Storm, Dunklin
- When
- January 12, 12:00 AM CST to 6:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
One to three inches of snow and sleet.
A potent closed upper level low tracked across the region as a powerful cold front moved through the Mid-South. A large area of heavy winter precipitation developed across the Mid-South.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A potent closed upper level low tracked across the region as a powerful cold front moved through the Mid-South. A large area of heavy winter precipitation developed across the Mid-South. Snow and sleet amounts ranged from less than one inch across Dunklin County to as much as 3 inches over parts of Pemiscot County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 11, 11:43 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1143 PM CST Thu Jan 11 2018
.UPDATE...
Updated for 06z TAF discussion
&&
.PREV DISCUSSION... /issued 1033 PM CST Thu Jan 11 2018/
UPDATE...
Updated to expand winter storm warning to cover much of east and
northeast Arkansas, the Missouri Bootheel, and across all of
northwest Mississippi.
DISCUSSION...
Confidence is increasing regarding a significant winter storm
across the Mid South. Latest GOES East satellite imagery is
showing an intensifying mid level cyclone near the Arklatex, with
a pronounced baroclinic leaf that has developed. Radar imagery
shows abundant precipitation overspreading all of the Lower
Mississippi Valley. Precipitation should continue to fill in
across the Mid South over the next couple of hours.
An arctic cold front has crossed the Mississippi River as of
discussion time. Strong wind gusts up to 40-45 mph along with
rapidly falling temperatures can be expected behind the frontal
passage. There will be a gradually transition over the next
several hours from rain to freezing rain and sleet, and then
eventually all snow from northwest to southeast through Friday
morning. Latest model guidance, supported by the latest satellite
imagery, suggests a stronger cyclone and heavier winter
precipitation. There may be a more prolonged period of icing after
midnight through sunrise across much of the winter storm warning
area. It appears that one quarter inch of ice will be common, with
isolated locations between one quarter and one half inch. The
greatest ice totals should occur across west Tennessee. This may
result in tree damage and power outages when combined with
stronger northwest winds across the region. In addition, travel
across the warning areas will be dangerous and is not recommended
if not necessary.
A changeover to all snow should occur Friday morning across the
winter storm warning area with snow accumulations between one and
three inches, with isolated higher amounts possible over northwest
Tennessee. Snowfall should taper off by early afternoon across
areas along the Mississippi River and by sunset around the
Tennessee River.
Further south and east, a winter weather advisory will remain in
effect where lighter ice, sleet, and snow totals anticipated.
Travel will likely still be impacted in these locations.
The forecast has been updated along with winter weather hazards.
Please continue to monitor the latest forecast and updates via our
social media outlets. Spotters are also encouraged to report any
ice and snow totals along with power outages to the National
Weather Service in Memphis.
JLH
PREV DISCUSSION... /issued 351 PM CST Thu Jan 11 2018/
DISCUSSION...Surface analysis this afternoon places a cold front
stretching from Northeast Missouri back through Southwest Missouri
and into Eastern Oklahoma. Temperatures remain quite mild in the
lower 60s ahead of the cold front. Regional WSR-88D radar trends
indicate rain showers with a few embedded thunderstorms occurring
over Southwest Arkansas and Northeast Texas. Winter weather
potential tonight into Friday remains the predominant concern in
this afternoon's forecast issuance.
A strong cold front will move through the Mid-South tonight.
Arctic air will begin to filter into portions of the Lower
Mississippi Valley over Northeast Arkansas later this evening and
into the remainder of the Mid-South overnight into Friday morning.
Models have remained in decent consensus at the onset of
precipitation. Short term model soundings suggest precipitation
will begin to transition from rain to a freezing rain as the cold
arctic air filters below an elevated warm nose. As the airmass
cools freezing rain will transition towards sleet then snow before
ending. A Winter Storm Warning has been issued as ice
accumulations up to one tenth of an inch, and snow and sleet
accumulations between 1-3 inches are expected across West
Tennessee, a portion of East/Northeast Arkansas and DeSoto County
Mississippi. The greatest snow and sleet accumulations are
expected across portions of Northwest Tennessee near the
Tennessee River. Winter Weather Advisories are in effect across
much of the remainder of the Mid-South. Impacts will begin to be
felt first on elevated surfaces such as bridges and overpasses and
as ground temperatures will initially be above freezing.
Models indicate this winter precipitation will begin to taper off
in the form of snow before ending Friday afternoon. Latest
GFS/ECMWF/Canadian/SREF model solutions indicate a potential for
precipitation to lag across the area a bit during the day Friday
as a deformation axis may move across the region. Later shifts
will continue to monitor trends and adjust precipitation amounts
if warranted.
Cold arctic high pressure will remain in place across the region
for the upcoming weekend with temperatures struggling to reach
freezing. This will cause any leftover precipitation on the ground
to refreeze on surfaces.
Long term models indicate a potential for additional wintry
precipitation Monday night as an Alberta Clipper cold front moves
through the region and some overrunning ahead of a warm front next
Thursday night.
CJC
&&
.AVIATION...
06z TAFs
A cold front is moving through the region, beginning a gradual
transition to wintry precipitation through the overnight hours.
Gusty northwest winds will prevail, with the main period of
precipitation ending around 12z. Satellite trends and high
resolution models suggest that a deformation zone will develop
after 12z, with the greatest impacts likely felt between 13-18z.
Handled this with a TEMPO group lowering visibilities to 1/2 SM
with moderate snow. Ceilings will generally be IFR to MVFR,
eventually improving to VFR.
WLC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until noon CST Friday for Lawrence-
Randolph.
Winter Storm Warning from 3 AM to 6 PM CST Friday for Lee AR-
Phillips.
Winter Storm Warning until noon CST Friday for Clay-Craighead-
Cross-Greene-Poinsett-St. Francis.
Winter Storm Warning until 6 PM CST Friday for Crittenden-
Mississippi.
MO...Winter Storm Warning until noon CST Friday for Dunklin.
Winter Storm Warning until 6 PM CST Friday for Pemiscot.
MS...Winter Storm Warning from 3 AM to 6 PM CST Friday for Coahoma-
Marshall-Panola-Quitman-Tate-Tunica.
Winter Storm Warning until 6 PM CST Friday for DeSoto.
Winter Weather Advisory from 6 AM to 6 PM CST Friday for Alcorn-
Benton MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-
Monroe-Pontotoc-Prentiss-Tallahatchie-Tippah-Tishomingo-
Union-Yalobusha.
TN...Winter Storm Warning until 6 PM CST Friday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
Winter Weather Advisory from 6 AM to 6 PM CST Friday for Hardin-
McNairy.
&&Hazardous Weather Outlook National Weather Service Memphis TN 1037 PM CST Thu Jan 11 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-130645- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1037 PM CST Thu Jan 11 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A winter storm will impact the Mid South tonight with significant accumulations of ice, sleet, and some snow. Please refer to the latest winter storm warning and winter weather advisory products for details. Strong northwest winds will gust between 35 and 45 mph behind the passage of the arctic cold front. This may result in scattered power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winter storm conditions along with cold temperatures will continue into Friday. Travel will be difficult through the day along with potential power outages from ice. Use caution. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any ice, sleet, and snow accumulations to the National Weather Service office in Memphis Tennessee. JLH
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
One to three inches of snow and sleet.
Up to and inch of snow and sleet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738067, 738068.